Alert archive / Iowa / Severe Thunderstorm Warnings in 2008

Severe Thunderstorm Warning 20, NWS Des Moines, IA

April 24, 2008Audubon County, Carroll County, Iowa

NWS Des Moines, IA issued this severe thunderstorm warning at Apr 24, 2008, 6:52 PM CDT for Audubon County, Carroll County, Iowa. It was in force for 53 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Apr 24, 2008, 6:52 PM CDT (23:52 UTC)
Expired
Apr 24, 2008, 7:45 PM CDT
In force
53 min
Issued by
NWS Des Moines, IA
Area
Storm-based polygon

Counties Audubon County, IA, Carroll County, IA

The radar

The Des Moines radar (KDMX), 104 km from the middle of the area, began a volume at 23:55 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Apr 24, 7:01 PM CDTHAIL 0.8810 Nw Audubon Airport, IA
Apr 24, 7:17 PM CDTHAIL 0.754 S Gray, IANEAR THE INTERSECTION OF 150TH AND FALCON

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Omaha, NE (KOAX), launched 12:00Z, 11.9 hours before the alert went out and 131 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Omaha, NE at 12:00Z on 2008-04-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 16 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Omaha, NE at 12:00Z on 2008-04-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 205 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
16 J/kg
Mixed-layer CIN
-223 J/kg
Mixed-layer LCL
615 m above ground
0-6 km bulk shear
17 kt
0-1 km storm-relative helicity
205 m²/s²
0-3 km storm-relative helicity
223 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KDMX 242352
SVRDMX
IAC009-027-250045-
/O.NEW.KDMX.SV.W.0020.080424T2352Z-080425T0045Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DES MOINES IA
652 PM CDT THU APR 24 2008

THE NATIONAL WEATHER SERVICE IN DES MOINES HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHERN AUDUBON COUNTY IN WEST CENTRAL IOWA...
  SOUTHWESTERN CARROLL COUNTY IN WEST CENTRAL IOWA...

* UNTIL 745 PM CDT.

* AT 647 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL.  THIS
  STORM WAS LOCATED 10 MILES SOUTHWEST OF GRAY...OR 42 MILES SOUTH OF
  IDA GROVE...AND MOVING NORTHEAST AT 30 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  MANNING AND 9 MILES NORTHWEST OF AUDUBON BY 705 PM CDT...
  GRAY BY 710 PM CDT...
  TEMPLETON BY 715 PM CDT...
  DEDHAM BY 725 PM CDT...
  WILLEY BY 730 PM CDT...

THIS STORM HAS PRODUCED THREE QUARTER INCH HAIL IN SHELBY COUNTY 
SINCE 630 PM.

LARGE HAIL CAN CAUSE INJURY AND PROPERTY DAMAGE. SEEK SAFETY INDOORS
UNTIL THE STORM PASSES.

LAT...LON 4190 9510 4201 9476 4174 9475 4166 9511
TIME...MOT...LOC 2352Z 246DEG 26KT 4179 9513

$$

JUNGBLUTH
3 follow-up statements
000 
WWUS53 KDMX 250005
SVSDMX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
703 PM CDT THU APR 24 2008

IAC009-027-250045-
/O.CON.KDMX.SV.W.0020.000000T0000Z-080425T0045Z/
CARROLL IA-AUDUBON IA-
703 PM CDT THU APR 24 2008

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 745 PM CDT
FOR NORTHERN AUDUBON AND SOUTHWESTERN CARROLL COUNTIES...

AT 700 PM CDT...TRAINED WEATHER SPOTTERS REPORTED A SEVERE
THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL...AND DAMAGING
WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR GRAY...OR 42
MILES SOUTHEAST OF IDA GROVE...MOVING NORTHEAST AT 30 MPH.

THE SEVERE THUNDERSTORM WILL BE NEAR...
  GRAY BY 710 PM CDT...
  TEMPLETON BY 715 PM CDT...
  DEDHAM AND WILLEY BY 730 PM CDT...

AT 701 PM...NATIONAL WEATHER SERVICE SPOTTERS REPORTED NICKEL SIZE 
HAIL 10 MILES NORTHWEST OF AUDUBON.

IF YOU ARE IN THE PATH OF THIS STORM...PREPARE IMMEDIATELY FOR LARGE
HAIL...DAMAGING WINDS AND DEADLY CLOUD TO GROUND LIGHTNING. PEOPLE
OUTSIDE SHOULD MOVE TO A SHELTER...PREFERABLY INSIDE A STRONG
BUILDING BUT AWAY FROM WINDOWS.

LAT...LON 4190 9510 4201 9476 4174 9475 4166 9511
TIME...MOT...LOC 0003Z 246DEG 26KT 4182 9503

$$

JUNGBLUTH
000 
WWUS53 KDMX 250020
SVSDMX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
720 PM CDT THU APR 24 2008

IAC009-027-250045-
/O.CON.KDMX.SV.W.0020.000000T0000Z-080425T0045Z/
CARROLL IA-AUDUBON IA-
720 PM CDT THU APR 24 2008

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 745 PM CDT
FOR NORTHERN AUDUBON AND SOUTH CENTRAL CARROLL COUNTIES...

AT 716 PM CDT...TRAINED WEATHER SPOTTERS REPORTED A SEVERE
THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL...AND DAMAGING
WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR GRAY...OR 44
MILES SOUTHEAST OF IDA GROVE...MOVING NORTHEAST AT 30 MPH.

THE SEVERE THUNDERSTORM WILL BE NEAR...
  DEDHAM AND 6 MILES SOUTHEAST OF WILLEY BY 730 PM CDT...

AT 717 PM...A NATIONAL WEATHER SERVICE SPOTTER REPORTED HAIL TO 
PENNY SIZE ABOUT 8 MILES NORTHWEST OF AUDUBON.

IF YOU ARE IN THE PATH OF THIS STORM...PREPARE IMMEDIATELY FOR LARGE
HAIL...DAMAGING WINDS AND DEADLY CLOUD TO GROUND LIGHTNING. PEOPLE
OUTSIDE SHOULD MOVE TO A SHELTER...PREFERABLY INSIDE A STRONG
BUILDING BUT AWAY FROM WINDOWS.

LAT...LON 4193 9502 4201 9476 4174 9475 4168 9502
TIME...MOT...LOC 0020Z 246DEG 26KT 4187 9488

$$

JUNGBLUTH
000 
WWUS53 KDMX 250047
SVSDMX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
746 PM CDT THU APR 24 2008

IAC009-027-250056-
/O.EXP.KDMX.SV.W.0020.000000T0000Z-080425T0045Z/
CARROLL IA-AUDUBON IA-
746 PM CDT THU APR 24 2008

...THE SEVERE THUNDERSTORM WARNING FOR NORTHERN AUDUBON AND SOUTH
CENTRAL CARROLL COUNTIES HAS EXPIRED...

AT 741 PM CDT...WEATHER SERVICE DOPPLER RADAR INDICATED THAT THE
THUNDERSTORMS WHICH PROMPTED THE WARNING HAVE MOVED OUT OF THE AREA.
THEREFORE...THE SEVERE THUNDERSTORM WARNING HAS BEEN ALLOWED TO
EXPIRE.

HOWEVER...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 830 
PM FOR SOUTHEASTERN CARROLL COUNTY...WESTERN GREENE COUNTY...AND   
NORTHERN GUTHRIE COUNTY FOR THE STORMS FARTHER EAST.

REPORT TORNADOES...WIND IN EXCESS OF 50 MPH...HAIL LARGER THAN ONE
HALF INCH...OR STORM DAMAGE BY CALLING LOCAL LAW ENFORCEMENT AND
ASKING THEM TO RELAY THE REPORT TO THE NATIONAL WEATHER SERVICE.

LAT...LON 4193 9502 4201 9476 4174 9475 4168 9502
TIME...MOT...LOC 0020Z 246DEG 26KT 4187 9488

$$

JUNGBLUTH

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 24, 6:25 PM CDT, 27 minutes earlier.

Area forecast discussion, Apr 24, 6:25 PM CDT, 27 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE DES MOINES IA
625 PM CDT THU APR 24 2008

.UPDATED AVIATION DISCUSSION.

.DISCUSSION...
SUBSIDENCE IN CONTROL OVER CENTRAL IOWA CURRENTLY AS THE AREA IS IN
THE WAKE OF A STRONG SHORT WAVE THAT PASSED THROUGH THIS MORNING.
DESPITE INCREASING INSTABILITY...CONVECTIVE INITIATION IS NOT
EXPECTED ANY TIME SOON WITH A LACK OF A TRIGGER TO THIS POINT WITH
THE SFC BOUNDARY TO THE NW OF THE DMX FORECAST AREA AND THE UPPER
LEVEL SYSTEM JUST NOW MOVING OUT OF THE INTERMOUNTAIN WEST. THIS
SCENARIO WILL CHANGE TONIGHT AS THE BOUNDARY SAGS SOUTHEAST AND THE
SHORT WAVE APPROACHES FROM THE WEST. A COUPLE OF AREAS POSSIBLE FOR
CONVECTIVE INITIATION. THE FIRST ALONG THE FRONTAL BOUNDARY AS IT
MOVES INTO THE AREA. THE OTHER AREA ALONG WITH THE UPPER LEVEL
SYSTEM. MCS EXPECTED TO DEVELOP OVER NEBRASKA THIS EVENING AND MOVE
INTO IOWA OVERNIGHT. STRONG MOISTURE TRANSPORT ALONG THE 50 KT LOW
LEVEL JET POINTING RIGHT AT THE SFC BOUNDARY. THIS IS IN ADDITION TO
A COUPLED JET ALOFT. HEAVY RAINFALL IS A CONCERN WITH PRECIPITABLE
WATERS OF 1.25 TO 1.50...WHICH ARE NEARLY 250% OF NORMAL.
CURRENTLY FAVOR THE FARTHER SOUTH ECMWF/UKMET/NAM SOLUTIONS AND
DISCOUNTED THE FARTHER NORTH GFS DUE TO POSITION OF DYNAMICS. DUE TO
SATURATED SOILS FROM RECENTLY HEAVY RAINFALL AND POTENTIAL THE NEXT
18 HOURS...WILL ISSUE A FLASH FLOOD WATCH FROM 05Z TO 17Z.
WIDESPREAD 1 TO 2 INCH AMOUNTS POSSIBLE WITH LOCALLY HIGHER TO 3
INCHES NOT OUT OF THE QUESTION.

THE PRECIPITATION WILL CONTINUE FRIDAY MORNING WITH THE SFC BOUNDARY
MOVING THROUGH. FALLING TEMPERATURES EXPECTED DURING THE DAY WITH
PRECIPITATION GRADUALLY COMING TO AN END. NEXT LINE OF THUNDERSTORMS
LIKELY WILL FIRE JUST TO THE EAST OF THE FORECAST AREA LATE MORNING
TO EARLY AFTERNOON. SOME HINTS AT A DEFORMATION ZONE DEVELOPING OVER
NORTHWEST IOWA BY FRIDAY AFTERNOON. POSSIBLE SNOW MIX MAY DEVELOP
OVER THE NORTHWEST BY THE AFTERNOON INTO THE EVENING WITH 850 MB
TEMPERATURES DROPPING TO -6C AND SFC TEMPERATURES DROPPING.

NEXT SYSTEM MOVES IN BY SATURDAY AFTERNOON. UPPER LEVEL SYSTEM IS
TAKING A MORE SOUTHERLY TREND WITH THE FOCUS MORE ON SOUTHERN IOWA
SATURDAY AFTERNOON AND EVENING. COLD SUNDAY WITH THE COLD CORE
ALOFT. INSTABILITY SHOWERS EXPECTED BY THE AFTERNOON WITH CONVECTIVE
TEMPERATURES IN THE MID TO UPPER 40S. GUIDANCE LIKELY OVER DOING
FORECAST HIGH TEMPERATURES AND HAVE UNDERCUT CLOSER TO CONVECTIVE
TEMPS WHICH WILL END UP PRODUCING BROKEN SKIES. COOL CONDITIONS
CONTINUE MONDAY THEN GRADUAL WARMING THROUGH THE REMAINDER OF THE
WEEK. NEXT CHANCE OF PRECIPITATION BY MID WEEK.

&&

.AVIATION...25/00Z
AREAS OF THUNDERSTORMS WILL BE THE MAIN PROBLEM THIS FORECAST
PACKAGE WITH ONGOING THUNDER IN AREA OF CONVERGENCE ACROSS WESTERN
IOWA NOW...AND EXPECTED STRONG WAVE TO IMPACT THE AREA BY 05Z
THROUGH MUCH OF THE MORNING HOURS FRI. HAVE INCREASED THUNDER
NORTH/WEST AND NORTHEAST THIS EVENING WITH INCREASED THUNDER FOR THE
LATE OVERNIGHT AND MORNING HOURS FROM 07Z THROUGH 16Z.  GIVEN THE
SCOPE OF CONVECTION EXPECTED...CIGS SHOULD FALL TO IFR WITH HEAVIER
AREAS OF RAINFALL/THUNDER. EXPECT CIGS TO COME UP AFT 18Z MOST AREAS
TO MVFR WITH -SHRA LESSENING WITH TIME. OVERALL...IMPROVEMENT BY
LATE IN PERIOD AS NW SFC WINDS SCOUR OUT LLVL MOISTURE AND CLOUD
COVER. /REV

&&

.DMX WATCHES/WARNINGS/ADVISORIES...FLASH FLOOD WATCH FROM MIDNIGHT
TONIGHT TIL NOON FRIDAY FOR CENTRAL AND SOUTH CENTRAL IOWA.

&&

SHORT TERM...ALBRECHT
AVIATION...REV
LONG TERM...DONAVON
Hazardous weather outlook, Apr 24, 4:00 PM CDT, 2 hours 52 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DES MOINES IA
400 PM CDT THU APR 24 2008

IAZ004>007-015>017-023>025-033-252100-
EMMET-KOSSUTH-WINNEBAGO-WORTH-PALO ALTO-HANCOCK-CERRO GORDO-
POCAHONTAS-HUMBOLDT-WRIGHT-SAC-
400 PM CDT THU APR 24 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
IOWA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SCATTERED THUNDERSTORMS WILL CONTINUE THIS AFTERNOON BEFORE
BECOMING MORE WIDESPREAD LATER THIS EVENING AND OVERNIGHT. THESE
STORMS MAY BE MORE SIGNIFICANT WITH A GREATER POTENTIAL FOR SEVERE
WEATHER...WITH LARGE HAIL AND DAMAGING WINDS...ALONG WITH LOCALLY
HEAVY RAINS AND POSSIBLY LOCALIZED FLOODING.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THUNDERSTORMS MAY LINGER INTO FRIDAY MORNING. LOCALLY HEAVY
RAINFALL REMAINS POSSIBLE THROUGH FRIDAY MORNING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED TONIGHT INTO FRIDAY MORNING. HEAVY RAIN
AND FLOODING REPORTS ARE ALSO APPRECIATED AND ENCOURAGED.

IAZ026>028-034>039-044>050-057>062-070>075-081>086-092>097-252100-
FRANKLIN-BUTLER-BREMER-CALHOUN-WEBSTER-HAMILTON-HARDIN-GRUNDY-
BLACK HAWK-CRAWFORD-CARROLL-GREENE-BOONE-STORY-MARSHALL-TAMA-
AUDUBON-GUTHRIE-DALLAS-POLK-JASPER-POWESHIEK-CASS-ADAIR-MADISON-
WARREN-MARION-MAHASKA-ADAMS-UNION-CLARKE-LUCAS-MONROE-WAPELLO-
TAYLOR-RINGGOLD-DECATUR-WAYNE-APPANOOSE-DAVIS-
400 PM CDT THU APR 24 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL AND
SOUTH CENTRAL IOWA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP THIS EVENING AND
BECOME MORE WIDESPREAD AFTER MIDNIGHT. SOME SEVERE WEATHER IS
EXPECTED WITH QUARTER SIZED HAIL AND 60 MPH WINDS POSSIBLE. IN
ADDITION...WIDESPREAD HEAVY RAINFALL WITH 1 TO 2 INCHES POSSIBLE
IS EXPECTED. LOCALIZED 3 INCH AMOUNT ARE EXPECTED. THIS WILL CAUSE
SOME AREAS OF FLOODING ALONG WITH SUBSTANTIAL RISES ALONG AREA
RIVERS AND STREAMS.

A FLASH FLOOD WATCH IS IN EFFECT FOR THE AREA THROUGH NOON FRIDAY.
PLEASE REFER TO THE NATIONAL WEATHER SERVICE WEBSITE AT
WEATHER.GOV/DESMOINES.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THUNDERSTORMS WILL CONTINUE FRIDAY MORNING WITH THE THREAT FOR
HEAVY RAINFALL CONTINUING BEFORE NOON. AREAS OF FLASH FLOODING
ARE THE MAIN THREAT...ESPECIALLY IN LOW LYING AREAS. IF THE HEAVY
RAINFALL DOES OCCUR...RIVER FLOODING WILL BECOME A THREAT INTO
THIS WEEKEND.

A FLASH FLOOD WATCH IS IN EFFECT FOR THE AREA THROUGH NOON FRIDAY.
PLEASE REFER TO THE NATIONAL WEATHER SERVICE WEBSITE AT
WEATHER.GOV/DESMOINES.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED TONIGHT INTO FRIDAY MORNING. HEAVY RAIN
AND FLOODING REPORTS ARE ALSO APPRECIATED AND ENCOURAGED.

DONAVON

In the hours before

Local storm report, Apr 24, 5:03 PM CDT, 1 hour 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
503 PM CDT THU APR 24 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0447 PM     TORNADO          4 N BANCROFT            43.35N 94.22W
04/24/2008                   KOSSUTH            IA   LAW ENFORCEMENT

            NEAR INTERSECTION OF HWY 169 AND 410TH. REPORTED BY
            MINNESOTA DEPUTY DRIVING THROUGH KOSSUTH COUNTY.

&&

BF
Local storm report, Apr 24, 6:27 PM CDT, 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
627 PM CDT THU APR 24 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0624 PM     HAIL             3 WNW LU VERNE          42.94N 94.13W
04/24/2008  E0.75 INCH       KOSSUTH            IA   TRAINED SPOTTER

&&

BF

The office that day

Everything else NWS Des Moines, IA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 24, 3:56 PM CDTFlash Flood WatchDMXAdair, Adams, Appanoose, Audubon, Black Hawk, Boone and 45 more20 hr
Apr 24, 4:49 PM CDTSevere Thunderstorm WarningDMXEmmet, Kossuth36 min
Apr 24, 5:58 PM CDTSevere Thunderstorm WarningDMXHumboldt, Kossuth47 min

Nearby

Severe Thunderstorm Warnings in Iowa, 2008Every severe thunderstorm warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.